Idaho, 2023

Flash Flood and Hail in Idaho, June 1, 2023

June 1, 2023 · NWS PIH · 2 events in 2 counties and zones

Large hail and flash flooding occurred in the southern mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Large hail and flash flooding occurred in the southern mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 1, 1:30 PM MST, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 1, 1:30 PM MST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
230 PM MDT Thu Jun 1 2023

.SHORT TERM...Today and Friday.
The upper level low over southern Utah will keep moisture moving
into our area, especially our southern areas, eastern areas, and
the Upper Snake plain. The troughing over Washington and Oregon
as well as the upper level low over southern Oregon will continue
to bring moisture over our northern areas, especially the Central
mountains. The Central mountains, our southern areas along the
Utah line, our eastern areas along the Wyoming border, and the
Upper Snake plain have the best chance of scattered showers and
thunderstorms this afternoon. These areas are in an Excessive
Rainfall Outlook (ERO) and have the best potential for flash
flooding with slowing moving thunderstorms today. The Lower Snake
Plain and Eastern Magic Valley look to just get isolated showers
and thunderstorms. Look for gusty winds, small hail, and moderate
to heavy rain with thunderstorms. The bigger hail will generally
be east of I-15 and along the Utah border with surface CAPE of
~1000 to almost 2000 J/kg. There's a bit less CAPE in the Central
Mountains, less than 1000 J/kg. These areas have the best shear
as well, 20 to 25 kts.

Tomorrow, Friday, the low in southern Utah looks to move east and
north as it continues to fill and weaken. This will bring even
more moisture into our eastern areas. The low over southern Oregon
will move over southwest Idaho. This low will bring slightly more
moisture and instability into our area as well, especially the
Central mountains. Look for widespread showers and thunderstorms
tomorrow for all areas except the Eastern Magic valley and the
southwest Highlands(Southern Hills and Albion Mtns). These areas
should just see isolated coverage. Again, expect gusty winds,
small hail, moderate to heavy rainfall with thunderstorms. Most of
our area Friday will be under the ERO outlook. Only the Eastern
Magic Valley and Southwest Highlands remain out of the ERO. Look
for chances of flash flooding again tomorrow afternoon, especially
over the mountains and urban areas with training and slow moving
storms. Look for slightly below normal temperatures today and
Friday with more overall cloud cover likely.
Wyatt

.LONG TERM...Saturday through next Thursday.
With a negatively tilted upper level trough in place for the weekend
anchored by a series of low pressure systems in the Great Basin and
CNTRL Rocky Mountains, diurnally driven showers and thunderstorms
are favored to continue as a ridge of high pressure builds north into
the Pacific NW. Temperatures through the weekend will remain
seasonable with afternoon highs in the 60s and 70s as PWATs between
140 to 180 percent of normal continue to support the potential for
localized flash flooding with stronger thunderstorms being efficient
rain producers. As that trough shifts east for Monday, showers and
thunderstorms will be more isolated in coverage ahead of the arrival
of the next Pacific trough moving in for Tuesday. Afternoon highs
will warm 2 to 5 degrees for Monday and Tuesday peaking on Tuesday
as our next system rolls in bringing increased cloud cover for
Wednesday and Thursday suppressing any significant warm up. Ensemble
and deterministic solutions remain in good agreement on this system
moving onshore to SRN California lifting NE following along a
similar weather pattern we have observed as blocking high pressure
to the east forces it to lift north into ERN Idaho. No big changes
are expected through the remainder of next week as this broad
troughing regime remains entrenches in the NRN Rocky Mountains
headed into mid-June.
MacKay

&&

.AVIATION...For the 18Z TAFS through 18Z Friday.
Predominant VFR conditions will continue for Thursday as low-level
stratus continues to burn off across the Snake Plain with increasing
coverage of showers and thunderstorms this afternoon and evening.
Best chances for thunderstorms will remain bound to the higher
terrain with HREF thunder probabilities showing a 30 to 40 percent
chance at KBYI and KSUN, a 50 to 70 percent chance at KPIH and KIDA,
and a 70 to 90 percent chance at KDIJ. Stronger storms will be
capable producing wind gusts to 40 kts, brief heavy rain, and small
hail. Showers and thunderstorms will begin decreasing in coverage
and intensity after sunset with isolated showers favored to continue
overnight headed into Friday. Best chances for thunderstorms Friday
will shift east with HREF thunder probabilities showing a 40 to 60
percent chance at KPIH, KIDA, KSUN, and KDIJ and less than a 30
percent chance at KBYI.
MacKay

&&

.HYDROLOGY...Flooding continues on multiple rivers and creeks
across central and eastern Idaho, including the Big Wood at
Hailey, the Big Lost at Howell Ranch, Antelope Creek north of Arco,
the Portneuf river at Pocatello and Topaz, the Bear River at the
Wyoming border, and the Henrys Fork near Rexburg. The daily risk
of moderate to heavy rainfall will persist through the weekend,
and is reflected by all or parts of our area under a MARGINAL RISK
for excessive rainfall from the WPC. Any heavy rainfall on top of
already swollen/flooding rivers and streams could cause rapid
rises, even if they are short-lived.

We are also dealing with potential issues due to erosion around
the dam spillway at Chesterfield Reservoir. We continue to monitor
the situation along with local officials, and based on that the
FLASH FLOOD WATCH remains in effect FOR THE POTENTIAL FAILURE OF
THE PORTNEUF DAM SPILLWAY ON CHESTERFIELD RESERVOIR.
Wyatt

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday afternoon for IDZ058.

&&

In the hours before

Special weather statement, Jun 1, 2:37 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Pocatello ID
337 PM MDT Thu Jun 1 2023

IDZ060-061-063-012200-
Bear Lake Valley ID-Bear River Range ID-Caribou Range ID-
337 PM MDT Thu Jun 1 2023

...A strong thunderstorm will impact portions of northeastern
Franklin and central Bear Lake Counties through 400 PM MDT...

At 336 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Montpelier, moving northeast at 15 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Montpelier, Georgetown, Bern, Ovid, Emmigrant Summit, Georgetown
Summit, Liberty and Bennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4222 11150 4236 11165 4257 11139 4235 11117
TIME...MOT...LOC 2136Z 232DEG 13KT 4234 11150

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

DMH
Special weather statement, Jun 1, 3:09 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Pocatello ID
409 PM MDT Thu Jun 1 2023

IDZ059-012245-
Franklin/Eastern Oneida Region ID-
409 PM MDT Thu Jun 1 2023

...A strong thunderstorm will impact portions of southeastern Oneida
and southwestern Franklin Counties through 445 PM MDT...

At 408 PM MDT, Doppler radar was tracking a strong nearly stationary
thunderstorm near Cherry Creek Rest Area, or 11 miles southeast of
Malad.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Malad and Cherry Creek Rest Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4200 11223 4221 11229 4219 11204 4200 11199
TIME...MOT...LOC 2208Z 277DEG 6KT 4206 11211

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

DMH

The radar

The Salt Lake City radar (KMTX), 100 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Oneida

When
June 1, 3:26 PM MST to 3:35 PM MST
Where
Oneida County, 3 mi N of Cherry Creek
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.143, -112.230

Flash Flood, Franklin

When
June 1, 4:53 PM MST to 5:45 PM MST
Where
Franklin County, 1 mi N of Banida to 3 mi W of Banida
Cause
Heavy Rain / Snow Melt
Reported by
Department of Highways
Coordinates
42.245, -111.930

Water was running over US Highway 91 near Banida.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2023Every state in 2023This day in weather historyWarnings in Idaho, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114455, 1114500.